New High:Kenya School girls using drug laced tampons
The girls lace their tampons with alcohol and other hard drugs, a trend that experts say is now worrying as many have become drug addicts.
Some of the drugs being used this way include cocaine, heroin, crack cocaine and Methamphetamine
Cecile Njuguna, the director of Asumbi Rehabilitation Centre says cases of girls dropping out of school are on the increase as a result of this vice.
After lacing the tampons with the drugs, the girls then use them in the normal way, thus raising no suspicions.
The new trend is a departure from the commonly known and readily noticeable method of injecting drugs into the body using syringes.
By using tampons to “inject” their bodies with drugs, the girls make it hard for their teachers to detect what they are doing.
They will however exhibit signs of having used drugs such as dizziness and being distracted in class.
Some now refer to this method of drug use as a “tampvodka shot.”
Dr John Ongech a gynaecologist at the Kenyatta National Hospital says that this method of drug use allows the drugs to be absorbed directly into the blood stream through the mucus membrane on the girls’ private parts.
This leads to a more rapid intoxication as opposed to ingesting the drugs through the mouth. It is also dangerous.
“It is dangerous since it can spoil the reproductive organs. Lacing the private parts with such drugs could lead to infertility besides damaging body linings,” he adds.
Dr Ongech adds that consuming alcohol in this manner cannot result in vomiting even when one has had “too much”. This is is because the alcohol is not being absorbed through the stomach.
“Once the alcohol gets into the bloodstream you cannot get it back. This leads to the risk of “over consumption” and alcohol poisoning,” he says.
These young drug users have also devised another method of injecting drugs into their bodies through cuts on the skin.
According to Mary Karachi, a social worker based in Limuru, Kiambu County, some girls are cutting their skins and then using bandages laced with drugs on the cuts.
“We have seen cases of girls cutting themselves with sharp objects and then wrapping the wound with drug-laced bandages,” she says.
“This way they know teachers will not have any suspicions since they will assume it is an innocent cut,” adds Ms Karachi.
The students become heavily addicted with time, a trend that is now worrying many experts.
Margaret Njenga a woman leader from Longonot blames this problem on lack of role models in the society.
“Cases of girls engaging in drug use and peddling are now alarming,” she laments.
And according to the Nakuru County Women Representative Mary Mbugua, drug use in the area has become a major challenge since the users are coming up with new ways of injecting drugs into their bodies.
“We are appealing to the teachers to be more careful when dealing with the children,” she says.
“We are also urging parents to be more careful with their children. It is important that children get adequate parental attention,” she adds.
By JOYCE KIMANI